Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 89, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 23, 2000, 10:50 AM CDT for Fayette County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 23, 2000, 10:50 AM CDT (15:50 UTC)
- Expired
- Jun 23, 2000, 11:45 AM CDT
- In force
- 55 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Fayette County, IA
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
431 WUUS53 KARX 231550 SVRLSE IAC065-231645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1050 AM CDT FRI JUN 23 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN NORTHEAST IOWA * UNTIL 1145 AM CDT * AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL 8 MILES WEST OF HAWKEYE... OR ABOUT 6 MILES NORTH OF SUMNER...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR HAWKEYE AT 1100 AM CDT NEAR MAYNARD...WEST UNION AT 1110 AM CDT NEAR FAYETTE AT 1115 AM CDT NEAR ELGIN AT 1125 AM CDT NEAR ARLINGTON AT 1130 AM CDT LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. RRS LAT...LON 4304 9208 4282 9209 4267 9161 4299 9161
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:50 AM CDT, 8 hours earlier.
Area forecast discussion, Jun 23, 2:50 AM CDT, 8 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 AM CDT FRI JUN 23 2000 PRIMARY CONCERNS...THUNDERSTORMS AND SUBSEQUENT FLOODING POTENTIAL INTO THE WEEKEND. SURFACE ANALYSIS SHOWED LOW PRESSURE OVER SOUTH DAKOTA WITH FRONTAL BOUNDARY EXTENDING TO IOWA/NEBRASKA BORDER...THEN EAST-WEST ORIENTED ALONG MISSOURI/IOWA BORDER INTO CENTRAL IL. DEWPOINTS SOUTH OF THE FRONT WERE IN THE UPPER 60S TO LOWER 70S. 30 KNOT LOW LEVEL JET FEEDING CLUSTERS OF THUNDERSTORMS OVER THE PLAINS AS INDICATED IN PROFILER DATA. IT SHOULD BE NOTED THERE WERE AWIPS DATA INGEST PROBLEMS...GREATLY LIMITING THE AMOUNT OF UPPER AIR DATA AVAILABLE TO THE 00Z MODELS. THE BIGGEST DIFFERENCES NOTED IN THE MODELS WAS PLACEMENT AND AMOUNT OF QPF. AVN HAD HEAVIEST QPF IN NORTHERN WI...WHILE ETA SHOWED HEAVIEST QPF FROM THE MN/IOWA BORDER INTO CENTRAL IOWA. IN LIGHT OF DATA PROBLEMS...WE WILL NOT BE CHANGING THE SPIRIT OF THE FORECAST... WHICH APPEARS TO BE RIGHT ON TARGET ANYWAY. PREFER TO RETAIN ETA AS THE MODEL OF CHOICE IN SPITE OF DATA PROBLEMS DUE TO CONSISTENCY ON OVERALL DETAILS. LARGE MCS OVER NEBRASKA EXPECTED TO SLIDE SOUTHEAST INTO IOWA AND MISSOURI THIS MORNING...WHILE CONVECTION IN DAKOTAS MOVES INTO MN. ETA FORECASTS BOUNDARY TO LIFT NORTHWARD TO THE MN/IOWA BORDER THIS AFTERNOON/EVENING...WITH LOW LEVEL CONVERGENCE OF THETA-E FOCUSED IN THAT AREA. UNCERTAINTY STILL EXISTS HOW FAR NORTH THIS BOUNDARY WILL PUSH...ESPECIALLY WITH ONGOING PLAINS MCS PERHAPS RETARDING NORTHWARD MOVEMENT. EXPECT MAIN CONVECTIVE DEVELOPMENT THIS AFTERNOON AND EVENING ACROSS MN...THEN BUILDING TOWARD THE SOUTHEAST PER CORFIDI VECTORS. PRECIPITABLE WATER VALUES REACHING 1.75 INCHES WILL BE INTERCEPTING THE BOUNDARY...WHICH WILL RESULT IN POTENTIAL FOR 1 TO 3 INCHES OF RAINFALL...WITH ISOLATED HIGHER AMOUNTS. NCEP HAS ENTIRE FORECAST AREA IN EXCESSIVE RAINFALL OUTLOOK. DUE TO UNCERTAINTY OF WHERE EXACTLY THE BOUNDARY WILL BE SITUATED AND THE AFOREMENTIONED DATA PROBLEMS...PREFER TO HOLD OFF ON FLASH FLOOD HEADLINES...BUT WILL ADD MENTION OF HEAVY RAIN POTENTIAL IN ZONES FOR TONIGHT. FRONTAL BOUNDARY REMAINS ACROSS THE UPPER MISSISSIPPI VALLEY THROUGH THE WEEKEND...SO CONTINUED LIKELIHOOD OF THUNDERSTORMS AS IN CURRENT FORECAST. THANKS TO MPX...DMX AND MKX FOR COORDINATION THIS MORNING. .LSE...NONE. THOMPSON
In the hours before
Special weather statement, Jun 23, 6:00 AM CDT, 4 hours 50 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-231800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 600 AM CDT FRI JUN 23 2000 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN... A LOW PRESSURE CENTER WAS LOCATED NEAR HURON SOUTH DAKOTA EARLY THIS MORNING. A WARM FRONT EXTENDED SOUTHEAST OF THIS LOW...ACROSS EXTREME WESTERN IOWA...AND THEN EAST INTO NORTHEAST MISSOURI AND CENTRAL ILLINOIS. WARM MOIST AIR WILL SURGE NORTHWARD TODAY...AS THE WARM FRONT LIFTS THROUGH IOWA AND NORTHERN ILLINOIS. THE ATMOSPHERE WILL DESTABILIZE OVER THE AREA AS THE FRONT PUSHES NORTH TODAY...CREATING A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT...WITH SOME POSSIBLY BECOMING SEVERE. THE WARM FRONT WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS NORTHERN IOWA. THE STORMS WILL THEN PROPAGATE EAST OR SOUTHEAST ALONG THE FRONT. THE MAIN SEVERE THREAT FROM THESE STORMS WILL BE WIND GUSTS IN EXCESS OF 58 MPH. ONCE THE STORMS DEVELOP...THE WARM FRONT WILL BECOME NEARLY STATIONARY. STORMS WILL THEN CONTINUE TO DEVELOP AND MOVE ALONG THIS FRONT INTO THE EVENING HOURS...CREATING THE POTENTIAL FOR LOCALIZED HEAVY RAIN FROM NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. SATURATED SOILS WILL CAUSE ANY RAIN THAT DOES FALL TO RUN OFF...WHICH WILL INCREASE THE THREAT OF FLOODING IN THESE AREAS. SPOTTER GROUPS SHOULD MONITOR LATER STATEMENTS...AS SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. CONSIDINE
Local storm report, Jun 23, 10:04 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1004 AM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
6
1000 AM 3 E CHARLES CITY 1.00 INCH HAIL
06/23/00 FLOYD REPORTED BY CO-OP OBSERVER
KRCThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 10:03 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd | 72 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.